Skip to content

News

10/11/2012 - Ongoing Investigation of Meningitis Outbreak

MENINGITIS  OUTBREAK  POTENTIALLY  ASSOCIATED  WITH  RECALLED  EPIDURAL  INJECTION  INVESTIGATION  ONGOING

 

 

CUMBERLAND COUNTY, NJ – The Cumberland County Health Department reports that the New Jersey Department of Health, the Centers for Disease Control and Prevention and other States are continuing a multi-state investigation of fungal meningitis among patients who received epidural steroid injections.  The multistate investigation, including New Jersey, of recalled steroid products and the unusually high amount of patients with meningitis and associated symptoms is ongoing.  In several of these patients a fungus called aspergillus has been found to be the cause of the meningitis.  This fungus is actually common in the environment, but rarely a cause of meningitis, leading to the investigation of how these patients developed it.  Although the source of what’s causing this outbreak has not been determined, infected patients did receive a specific steroid medication (methylprednisolone acetate) as part of an epidural spinal injection.  The now recalled steroid medication is used to treat a variety of conditions including chronic back and joint pain, but is not the same medication given in an epidural during childbirth.

 

So what is fungal meningitis?  First, and most importantly, it is not contagious and it cannot be transmitted person to person.  Fungal meningitis is when the protective membranes covering the brain and spinal cord become infected with a fungus causing inflammation.  The Centers for Disease Control and Prevention (CDC) list the following ways in which someone can get fungal meningitis: 1) after a fungus spreads through the bloodstream from somewhere else in the body 2) through a body site infection that is next to the central nervous system 3) or the fungus being directly introduced into the central nervous system, which includes the spinal cord and brain, as well as the retina under some classifications.  The last way is what may have recently occurred with some patients that received the injection of the steroid medication in question.  Symptoms of fungal meningitis include fever, headache, stiff neck, nausea, vomiting, sensitivity to light, and altered mental status.  There may be patients that are suspected to have fungal meningitis, but the only way to confirm fungal meningitis is through laboratory testing of samples of fluid near the spinal cord or blood cultures.  Patients can be treated with intravenous (IV) antifungal medications.  Those with weakened immune systems are at an increased risk, and may need treatment for a longer time.

 

If you think you may have received an injection with one of the recalled medications and are experiencing any of the listed symptoms, contact your health care provider.

 

The New England Compounding Center, located in Massachusetts, is the company who produced the steroid medication.  All of their products have been recalled and they have been shut down as of October 3.  Investigation continues to find the actual source of the fungus and associated outbreak, as well as other products that may have been at risk for contamination.

 

You can find a list of recalled products associated to this outbreak at www.fda.gov/Drugs/DrugSafety/ucm322752.htm.

The CDC posts updated information by 2pm daily, which can be found at www.cdc.gov/hai/outbreaks/meningitis.html

Information can also be found at the New Jersey Department of Health’s website, www.state.nj.us/health as well as the Cumberland County Health Department’s website, www.cshealth.org .